Article Text

Download PDFPDF
Case report
Case of neuromyelitis otica: bilateral sensorineural hearing loss and transverse myelopathy following intrathecal chemotherapy

Abstract

Neurotoxicity from intrathecally administered chemotherapeutic drugs is frequent, particularly with some agents like methotrexate, which are more prone to developing adverse effects. Myelopathy ranks among the most frequently reported neurological entities; with the diagnosis being straightforward, after ruling out infectious, metabolic, autoimmune or paraneoplastic causes. Scarcity of cases precludes evidence-based recommendations for the management of these complications. The most common therapeutic approach consists of the suspension of chemotherapy, exclusion of infectious and neoplastic causes, with prompt administration of high-dose steroids. We report a 21-year-old patient with acute lymphoblastic leukaemia, who developed acute transverse myelitis and bilateral sensorineural hearing loss, after five rounds of intrathecal methotrexate and cytarabine. Although neurotoxicity from both agents has been documented, this combination has not been previously reported.

  • neurology (drugs and medicines)
  • haematology (incl blood transfusion)
  • spinal cord
  • chemotherapy

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.